Reversible Encephalopathy and Delirium in Patients with Chronic Renal Failure who had Received Ciprofloxacin.
Saudi J Kidney Dis Transpl. 2002 Apr-Jun;13(2):163-70. PMID: 17660656
Renal Unit, King Faisal Specialist Hospital and Research Center, Jeddah, Saudi Arabia.
We describe four patients with chronic renal failure (CRF) who developed significant neurotoxicity after receiving short-term ciprofloxacin. Three of them had developed encephalopathy with myoclonic jerks and one patient had delirium. All patients had advanced chronic renal failure (mean estimated creatinine clearance 16 +/- 6 ml/minute), although they were not yet on renal replacement therapy. The mean received dose of ciprofloxacin was 2150 +/- 1300 mg and symptoms started to appear after the first 24 hours of drug intake. Investigations ruled out other possible causes of these neurological presentations, and withdrawal of ciprofloxacin was followed by complete resolution, after a mean of 8.5 +/- 4 days. Advanced renal failure in all patients and underlying neurologic diseases in two patients may have predisposed them to the neurotoxicity. The report of these cases should help to draw the attention of clinicians to the potential occurrence of these adverse effects in patients with CRF.